`a`
Journal of Modern Dynamics (JMD)
 

Veech surfaces with nonperiodic directions in the trace field

Pages: 611 - 629, Issue 4, October 2009      doi:10.3934/jmd.2009.3.611

 
       Abstract        Full Text (219.5K)       Related Articles

Pierre Arnoux - Institut de Mathématiques de Luminy (UPR 9016), 163 Avenue de Luminy, case 907, 13288 Marseille cedex 09, France (email)
Thomas A. Schmidt - Oregon State University, Corvallis,OR 97331, United States (email)

Abstract: Veech's original examples of translation surfaces $\mathcal V_q$ with what McMullen has dubbed "optimal dynamics'' arise from appropriately gluing sides of two copies of the regular $q$-gon, with $q \ge 3$. We show that every $\mathcal V_q$ whose trace field is of degree greater than 2 has nonperiodic directions of vanishing SAF-invariant. (Calta-Smillie have shown that under appropriate normalization, the set of slopes of directions where this invariant vanishes agrees with the trace field.) Furthermore, we give explicit examples of pseudo-Anosov diffeomorphisms whose contracting direction has zero SAF-invariant. In an appendix, we prove various elementary results on the inclusion of trigonometric fields.

Keywords:  Veech surface, pseudo-Anosov, Hecke group, trigonometric fields.
Mathematics Subject Classification:  Primary: 37D99, 30F60; Secondary: 11J70.

Received: September 2009;      Available Online: January 2010.